Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 6, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 25, 2016, 3:09 PM CDT for Adams County, Wisconsin. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 3:09 PM CDT (20:09 UTC)
- Expired
- May 25, 2016, 3:45 PM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Adams County, WI
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:10 PM CDT | HAIL 1.25 | 3 Ne Arkdale, WI | |
| May 25, 3:40 PM CDT | HAIL 0.88 | 5 N Big Flats, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846
WUUS53 KARX 252009
SVRARX
WIC001-252045-
/O.NEW.KARX.SV.W.0006.160525T2009Z-160525T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ADAMS COUNTY IN CENTRAL WISCONSIN...
* UNTIL 345 PM CDT
* AT 309 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
FRIENDSHIP...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN ADAMS COUNTY...INCLUDING THE FOLLOWING LOCATIONS: BIG
FLATS...COLBURN...COTTONVILLE...LAKE CAMELOT AND HIGHWAYS 13 AND 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4396 8974 4404 8996 4425 8985 4425 8960
4412 8960
TIME...MOT...LOC 2009Z 207DEG 29KT 4407 8981
HAIL...1.25IN
WIND...60MPH
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:08 PM CDT, 1 minute earlier.
Area forecast discussion, May 25, 3:08 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 308 PM CDT WED MAY 25 2016 .SHORT TERM...(Tonight thru Thursday night) Issued at 308 PM CDT Wed May 25 2016 Main fcst concerns this period are SHRA/TSRA chances thru the period, highs Thu. 18Z data analysis had low pressure near the ND/SD/MN, with a warm front southeast of the low into southeast MN and southern WI. WV imagery showing several shortwaves rotating northeast across the Upper Midwest. One of them aiding the lower level forcing/lift/ moisture transport over the warm frontal boundary, with a band of SHRA/TSRA rotating north across the fcst area early this afternoon. Temps cool into the 60s with the rain. Outside the rain areas, early afternoon temps in the mid 70s to mid 80s. No issues noted with 25.12Z model initializations, though would like a little tighter overall consensus that what was seen in this morning's runs. Solutions quite similar for tonight/Thu as a stronger shortwave troughing moves across the northern plains and to north of MN by 00Z Fri and hgts rise over the region behind it. NAM trends as a outlier tonight swinging a stronger piece of shortwave energy across southern MN into northwest WI by 12Z Thu. Better detail agreement for the shortwave ridge axis to move east of the area Thu night with strengthening southwest flow ahead of the next wave/low into the central/southern plains. Given the detail differences early on, short-term fcst confidence is average this cycle. In the short term, shortwave energy moving across the area this afternoon will exit east rather quickly this evening. Any SHRA/TSRA with these features to exit the fcst area rather quickly this evening with what should then be a rather quiet, convection-free period across the fcst area tonight. However, various models continue some form of weak 850-700MB warm advection/moisture transport across the fcst area thru tonight into Thu. This moreso with the NAM and its stronger shortwave across southern MN into northwest WI overnight. Model soundings showing 500-1500 J/KG of MUcape remains over the area tonight, with potential of little to no CIN when lifting 850-800MB parcels. Will continue with a generally dry fcst behind the departing wave this evening. Cannot rule out NAM's solution for later tonight as WV imagery did show a rather strong shortwave near the Black Hills at 18Z. Will leave the 20-30% SHRA/TSRA chances after midnight for now. If NAM is more correct with what would be stronger lift/divergence aloft, a few of any TSRA later tonight could be strong. Otherwise cape/shear would only support more general TSRA. Continued a dry fcst Thu morning behind what would be any passing waves from late tonight. Cape progged to build over the area Thu afternoon. Any lower level thermo-dynamic forcing looks to be weak, with area under the right exit region of a 60-80kt 250-300MB jet max much of the afternoon. Limited bulk of any SHRA/TSRA chance Thu afternoon to after 21Z and only 20-30%. Shear remains marginal at best for any severe storms Thu afternoon. Lack of support aloft and the shortwave ridge axis overhead not favorable for severe storms either. Shear increases Fri night as the 850-500MB ridge axis passes. Lower level moisture transport/theta-e convergence and thermo-dynamic forcing increase as well. Model soundings showing at least 500-1000 J/KG cape persisting thru Thu night with at least NAM indicating little to no CIN when lifting 850-800MB parcels. Limited SHRA/TSRA chances early Thu evening the continued the trend toward 40-70% later Thu night as PW values increase back toward the 1.5 inch range. SWODY2 with potential of marginal severe TSRA looks to apply more to Thu night. Lastly, with much of Thu looking dry and more of a party cloudy day, deeper mixing expected. 850MB temps Thu afternoon in the 15C to 18C range supporting highs in the mid to upper 80s. With dew points in around 60 to 65F, Thu to feel quite summery. Blend of the numerical guidance has lows/highs for tonight thru Thu night well trended. .LONG TERM...(Friday thru Wednesday) Issued at 308 PM CDT Wed May 25 2016 For Friday thru Saturday night: Main fcst concerns this period are SHRA/TSRA chances thru the period. Previous forecaster described it as a noisy pattern to end the week into the weekend and that still fits. Decent agreement among 25.12Z models for strong mid level troughing to be over the central/ northern plains Fri, with deep south/southwest flow over the Upper midwest ahead of it. Models then slowly lift this trough northeast toward/into the Upper Midwest Fri night thru Sat night. Trend favors a compromise of the earlier runs on the trough lifting into the region by Sat night. Fcst confidence in the Fri thru Sat night period is average this cycle, as plenty of small scale detail differences to impact sensible weather. Fri thru Sat night continues to shape up as a period of several surges of moisture transport/theta-e convergence in deep south/ southwest flow ahead of the trough slowly lifting northeast from the central plans. Timing details will be everything on the associated SHRA/TSRA chances with the various rounds of increased lower level thermo-dynamic forcing expected to lift across the region. These timing details we don't know yet, but much of the Thu thru Sat night expected to be a wet period. Model/ensemble consensus SHRA/TSRA chances in the 40-60% range across much of the fcst area much of this period look reasonable at this time. As timing details come into focus, a couple of these periods likely to end up with higher rain chances and a couple with lower rain chances. MUcapes of 500- 1500 J/KG progged over the area, at least during the afternoon/ evening hours, with shear mainly on the weaker side and not supporting organized severe TSRA. However, cannot rule out strong to isolated severe storms either of the afternoons/evenings. More clouds much of this period will keep lows on the mild side and highs similar to those of today. Used a blend of the numerical guidance highs/lows for Fri thru Sat night. For Sunday thru Wednesday, days 4 to 7: Main fcst concerns this period are continued SHRA/TSRA chance thru much of the period. 25.00Z/25.12Z medium range model runs in good agreement for a stronger shortwave trough to be passing across the region Sun then shortwave ridging to build across Mon. Models remain in surprisingly good agreement for another strong shortwave trough to move into the northern plains Tue and into the Upper Midwest Wed. Given decent model agreement but sensible weather outcomes dependent on difficult to predict meso-scale features, fcst confidence for days 4-7 is average this cycle. Sfc low thru mid level trough progged to slowly move east of the region Sun. Continued SHRA/TSRA chances Sun, highest over the northeast end of the fcst area, reasonable under deeper cyclonic flow and cooler temps aloft. Mon would trend to be a dry day under a weak sfc high pressure ridge and the shortwave ridging aloft. However models showing plenty of lingering moisture over the area along with returning lower level moisture transport/warm advection ahead of the next low/troughing developing the plains. Small consensus SHRA/TSRA chance on Mon okay for now. Lower level moisture/forcing/lift would then continue increasing over the region Tue in to Wed, ahead of the next stronger shortwave moving east across the northern plains. Cannot argue against the continued consensus SHRA/ TSRA chances out there on days 6/7. General southwest flow aloft thru the period continues to support Sun-Wed temps or two above normal. Model/ensemble consensus has these well trended for now. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1239 PM CDT Wed May 25 2016 Fairly active weather through the next 24 hours. Currently watching a mid-level trough and associated shra/ts moving northeast across northeast IA/southeast Mn early this afternoon. This wave and associated shra/thunder should clear the KRST/KLSE TAF sites by early this evening. Another wave of low pressure moves through after midnight into Thursday morning and is expected to bring in scattered shra/ts activity. Will also have to contend with mvfr/occasional ifr vis/cig conditions. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM....RRS AVIATION.....DAS
Hazardous weather outlook, May 25, 2:49 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 249 PM CDT WED MAY 25 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 054-061-261200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-CRAWFORD-GRANT- 249 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE AREA LATE THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME STRONG BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. HAIL TO 1/2 INCH...GUSTY WINDS AROUND 30 MPH...BRIEF HEAVY DOWNPOURS AND LIGHTNING ARE THE MAIN THREATS. THE THREAT WILL DIMINISH BY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OCCASIONAL THUNDERSTORMS ARE FORECAST THROUGH THE HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK. THE RISK FOR SEVERE WEATHER APPEARS LIMITED BUT A FEW STRONGER STORMS ARE POSSIBLE FROM TIME TO TIME THURSDAY NIGHT INTO SATURDAY. GUSTY WINDS...LIGHTNING...AND HAIL ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-034-042>044-053-055-261200- TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-VERNON-RICHLAND- 249 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A PERIOD THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THE MAIN THREATS DAMAGING WINDS AND LARGE HAIL. MANY OF THE STORMS WILL BE WEAKER...WITH HAIL TO 1/2 INCH...GUSTY WINDS AROUND 30 MPH...BRIEF HEAVY DOWNPOURS AND LIGHTNING ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OCCASIONAL THUNDERSTORMS ARE FORECAST THROUGH THE HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK. THE RISK FOR SEVERE WEATHER APPEARS LIMITED BUT A FEW STRONGER STORMS ARE POSSIBLE FROM TIME TO TIME THURSDAY NIGHT INTO SATURDAY. GUSTY WINDS...LIGHTNING...AND HAIL ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BAUMGARDT
In the hours before
Special weather statement, May 25, 2:51 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT WED MAY 25 2016
WIZ043-252015-
JUNEAU-
251 PM CDT WED MAY 25 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JUNEAU COUNTY...
AT 251 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ELROY...OR 10
MILES SOUTHWEST OF MAUSTON...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAUSTON...NEW LISBON...ELROY...WONEWOC...LEMONWEIR...LINDINA...KELLY...UNION
CENTER...HUSTLER...JOHNSON HILL...I 90 94 EXIT 69...MULLIN RIDGE...I 90 94
EXIT 61...PLEASANT RIDGE...HIGHWAY 58 AND COUNTY G AND CASTLE ROCK DAM.
LAT...LON 4364 9017 4364 9030 4366 9031 4383 9031
4400 9014 4388 8997 4381 8990
TIME...MOT...LOC 1951Z 222DEG 21KT 4372 9026
DASLocal storm report, May 25, 2:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 2 SW WEST LIMA 43.53N 90.56W
05/25/2016 E1.00 INCH RICHLAND WI PUBLIC
&&
DANBSpecial weather statement, May 25, 2:56 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 256 PM CDT WED MAY 25 2016 WIZ029-252100- CLARK- INCLUDING THE CITY OF...NEILLSVILLE 256 PM CDT WED MAY 25 2016 ...STRONG THUNDERSTORMS TO MOVE NORTH ACROSS CLARK COUNTY... AT 245 PM CDT...A LINE OF STRONG THUNDERSTORMS LOCATED FROM EASTERN EAU CLAIRE COUNTY TO NEAR NEILLSVILLE TO THE SOUTHEAST CORNER OF CLARK COUNTY. THE LINE WAS MOVING NORTH AROUND 30 MPH... WITH THE STORMS AROUND HIGHWAY 29 AT 330 PM. SOME WIND DAMAGE WAS REPORTED IN AND NEAR BLACK RIVER FALLS AS THESE STORMS MOVED ACROSS JACKSON COUNTY. STRONG GUSTY WINDS OF 40 TO 50 MPH ARE LIKELY TO ACCOMPANY THIS LINE OF STORMS AS IT CONTINUES TO MOVE NORTH ACROSS CLARK COUNTY THIS AFTERNOON. SPOTTY WIND DAMAGE IS POSSIBLE...MAINLY ALONG AND WEST OF HIGHWAY 73. MOVE INDOORS AND AWAY FROM WINDS WHEN THESE STORMS APPROACH YOUR LOCATION. FREQUENT DANGEROUS LIGHTNING STRIKES WILL ALSO ACCOMPANY THESE STORMS. RRS
Local storm report, May 25, 2:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL HILLSBORO 43.65N 90.34W
05/25/2016 E0.75 INCH VERNON WI LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DIME SIZED HAIL IN HILLSBORO.
&&
MICHAELHLocal storm report, May 25, 3:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG HILLSBORO 43.65N 90.34W
05/25/2016 VERNON WI LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TREES DOWN IN HILLSBORO. TIME
ESTIMATED BY RADAR.
&&
MICHAELHSpecial weather statement, May 25, 3:08 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 308 PM CDT WED MAY 25 2016 WIZ043-044-252030- JUNEAU-ADAMS- 308 PM CDT WED MAY 25 2016 ...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH CENTRAL WISCONSIN... AT 305 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR BABCOCK TO NEAR ADAMS. MOVEMENT WAS NORTH AT 35 MPH. MORE STORMS WERE BEHIND THIS LEADING LINE. EXPECT A PERIOD OF STRONG STORMS TO AFFECT THE AREA THROUGH 430 PM...AND AN ISOLATED SEVERE STORM IS POSSIBLE. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. ] SEEK SHELTER IF STORMS APPROACH! LOCATIONS IMPACTED INCLUDE... MAUSTON...FRIENDSHIP...NEW LISBON...ADAMS...ELROY...NECEDAH...WONEWOC... DELLWOOD...NEW ROME...LEMONWEIR...STRONGS PRAIRIE...BIG FLATS...LINDINA... CAMP DOUGLAS...AND LYNDON STATION. LAT...LON 4364 9030 4425 9030 4425 8960 4364 8960 TIME...MOT...LOC 2004Z 186DEG 31KT 4424 9021 4396 8971 BAUMGARDT
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:16 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Vernon | 30 min |
| May 25, 2:11 PM CDT | Special Weather Statement | ARX | Richland | 34 min |
| May 25, 2:14 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 46 min |
| May 25, 2:51 PM CDT | Special Weather Statement | ARX | Juneau | 24 min |
| May 25, 3:00 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 30 min |
| May 25, 3:08 PM CDT | Special Weather Statement | ARX | Adams, Juneau | 22 min |
| May 25, 3:26 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 49 min |
| May 25, 3:34 PM CDT | Special Weather Statement | ARX | Adams, Juneau | 41 min |
| May 25, 4:22 PM CDT | Special Weather Statement | ARX | Taylor | 38 min |
| May 25, 4:26 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 49 min |
| May 25, 4:43 PM CDT | Special Weather Statement | ARX | Trempealeau | 32 min |
| May 25, 5:14 PM CDT | Special Weather Statement | ARX | Jackson | 31 min |
| May 25, 5:40 PM CDT | Special Weather Statement | ARX | Adams | 35 min |
| May 25, 5:53 PM CDT | Special Weather Statement | ARX | Clark | 37 min |
| May 25, 6:17 PM CDT | Special Weather Statement | ARX | Clark | 28 min |
| May 25, 6:42 PM CDT | Special Weather Statement | ARX | Adams | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.